Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2022) 84 PS3-14-129 | DOI: 10.1530/endoabs.84.PS3-14-129

ETA2022 Poster Presentations Thyroid Cancer CLINICAL 2 (10 abstracts)

Hypocalcaemia secondary to lenvatinib induced-hypoparathyroidism: a case-report

Claudia Moneta 1 , Matteo Trevisan 2 , Carla Colombo 3 , Noemi Giancola 4 , Luca Persani 5 , Laura Fugazzola 6 & Simone De Leo 7

7 views


1Istituto Auxologico Italiano, Department of Medical Biotechnology and Translational Medicine, University of Milan, Italy, University of Milan, Milan, Italy; 2Irccs Istituto Auxologico Italian, University of Milan, Department of Medical Biotechnology, Milano, Italy; 3Department of Pathophysiology and Transplantation, University of Milan, Milan, Italy; Division of Endocrine and Metabolic Diseases, Istituto Auxologico Italiano Irccs, University of Milan, Istituto Auxologico Italiano Irccs, Milan, Italy; 42division of Endocrine and Metabolic Diseases, Istituto Auxologico Italiano Irccs, Department of Endocrine and Metabolic Diseases, Irccs Istituto Auxologico Italiano, Milan, Italy, Endocrinology, Milan, Italy; 5University of Milan, Irccs Istituto Auxologico Italiano, Ospedale San Luca, Milan, Italy; 6University of Milan, Milan, Italy, Endocrine Unit, Fondazione Policlinico Irccs, Milan, Italy, Department of Pathophysiology and Transplantation, University of Milan, Milan, Italy; Division of Endocrine and Metabolic Diseases, Istituto Auxologico Italiano Irccs, Milan, Italy; 7Istituto Auxologico Italiano, Istituto Auxologico Italiano, Irccs, Division of Endocrine and Metabolic Diseases, Milan, Italy


In the last decades, multi-tyrosine-kinase inhibitors (mTKI) have emerged as an effective treatment for radioiodine refractory differentiated thyroid cancer. Due to their pleiotropic mechanism of action, these drugs may cause different side effects. Hypocalcaemia has been reported in up to 35% of patients treated with mTKI, but up to date little is known about its pathophysiology and relevance. We report the case of a 78 years old woman operated on for a papillary thyroid cancer infiltrating striated muscles, oesophagus, blood and lymphatic vessels. The extent of surgery was limited to hemithyroidectomy, because of tumour extension and infiltration to contiguous structures. Radioactive-iodine treatment was not performed due to the remnant tissue dimension. The patient was therefore started on lenvatinib at the initial dose of 10 mg per day, in order to avoid fistulisation. During the first months of therapy, the largest diameter of the main neoplastic lesions in the neck significantly reduced. Serum Tg levels decreased from 370 μg/l to 49.6 μg/l. The patient experienced grade I-II proteinuria, anorexia, fatigue, diarrhoea, nausea, mucositis and hypertension, according to CTCAE. After four months, the patient accessed the E.R. for sudden dyspnoea, muscular cramps and limb spasms. Blood exams revealed a grade III hypocalcaemia (corrected serum calcium: 6.6 mg/dL), due to primary hypoparathyroidism (serum PTH: 12.6 pg/ml; serum phosphorus: 4.7 mg/dL). The patient was treated with calcium infusions and oral vitamin D and magnesium supplementation. After discharge, the oral dose of carbonate calcium was of 6 g per day. Lenvatinib was discontinued for the duration of hospitalization and restarted three days after discharge, when serum calcium levels were proven to be stable (corrected serum calcium: 8.8 mg/dL). Calcium intake was titrated according to blood exams performed every 3-5 days. Two weeks after discharge, while taking calcium 3 g per day, the patient complained worsening of anorexia and stupor. Grade II hypercalcemia (serum calcium: 11.7 mg/dL) was demonstrated. She was treated with an intravenous infusion of physiological solution and calcium supplementation was interrupted. During the subsequent follow up, the patient remained and still is eucalcemic without calcium supplementation. Though hypocalcaemia has been described as potential side effect, this is the first report of a lenvatinib-induced primary hypoparathyroidism. This case is of particular interest since the patient was submitted to hemithyroidectomy and the hypoparathyroidism was thus definitely not-related to surgery. Further studies are needed to clarify pathogenesis and relevance of this life-threatening adverse event.

Volume 84

44th Annual Meeting of the European Thyroid Association (ETA) 2022

Brussels, Belgium
10 Sep 2022 - 13 Sep 2022

European Thyroid Association 

Browse other volumes

Article tools

My recent searches

No recent searches.